Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Riverton, WY

July 4, 2001Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 4, 2001, 3:15 PM MDT for Johnson County, Wyoming. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 3:15 PM MDT (21:15 UTC)
Expired
Jul 4, 2001, 3:45 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:25 PM MDTHail 0.88Sussex, WY
Jul 4, 3:40 PM MDTThunderstorm Wind 50 EKaycee, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 042115
SVRRIW

WYC019-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
315 PM MDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 345 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF SUSSEX...OR ABOUT 34 MILES WEST
  OF WRIGHT...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES EAST OF SUSSEX AROUND 315 PM MDT

THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING
PREVIOUSLY ISSUED FOR THE WARNED AREA.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO ONE INCH IN DIAMETER.
 WINDS UP TO 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...
LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL
LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO 
PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

$$
LAT...LON 4379 10637 4352 10653 4353 10603 4407 10603

C. BAKER

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:55 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 1:55 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT WED JUL 4 2001

THINGS STARTING TO FIRE ACROSS THE AREA IN AN ATMOSPHERE THAT IS
BECOMING MORE CONDUCIVE FOR CONVECTION.  DEEPER MOISTURE NOW
ROTATING INTO THE AREA FROM THE NORTH AND WEST...ALONG WITH
SHORTWAVE ENERGY TO PROVIDE THE IMPETUS.  WILL TAILOR FORECAST FOR
TONIGHT BASED ON CURRENT SATELLITE IMAGERY AND OBSERVATIONS.  FOR
TOMORROW...MODELS INDICATE A DRY SLOT AND ABSENCE OF ENERGY FOR THE
MOST PART...SO WILL KEEP FORECAST PRIMARILY DRY FOR TOMORROW.
MOISTURE AND MORE ENERGY BEGIN TO AFFECT MAINLY THE NORTHERN TIER OF
COUNTIES TOMORROW EVENING.  AS UPPER HIGH BEGINS SHIFTING EAST AND
SOUTH FOR FRIDAY...WE SHOULD BEGIN TO PICK UP EVEN MORE MOISTURE AND
SHORTWAVE ACTIVITY THROUGH SATURDAY.  FORECAST FOR THE LAST FEW DAYS
HAS TRENDED THIS WAY SO THINGS APPEARS IN GOOD SHAPE AND ON TRACK.
WILL KEEP EXTENDED PRETTY MUCH AS IS SINCE IT ALSO APPEARS IN GOOD
SHAPE.

.RIW...NONE

VALONE

In the hours before

Special weather statement, Jul 4, 10:30 AM MDT, 4 hours 45 minutes before
WYZ026>028-042100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1030 AM MDT WED JUL 4 2001

SLIGHT SEVERE WEATHER POTENTIAL IN PART OF NORTH CENTRAL WYOMING
THIS AFTERNOON AND EARLY EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...A SURFACE TROF EXTENDING ACROSS THE BIG HORNS MOUNTAINS
AND JOHNSON COUNTY WILL PROVIDE THE FOCUS FOR AFTERNOON AND EVENING
CONVECTION AS DEEPER MOISTURE DROPS SOUTH INTO THE REGION FROM
MONTANA AND THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE AS HEATING
OCCURS AND AN UPPER LEVEL DISTURBANCE CROSSES.  ISOLATED SEVERE
STORMS MAY DEVELOP IN THE VICINITY OF THE TROF AND MOVE SLOWLY EAST
ACROSS THE OUTLOOK AREA.  THE MAIN THREAT FROM THE STORMS APPEARS TO
BE STRONG AND POTENTIALLY DAMAGING WIND.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL WYOMING.

BIG HORN...
WASHAKIE...
JOHNSON...

VALONE

WCJIN-WYNW-WYNE
Special weather statement, Jul 4, 2:22 PM MDT, 53 minutes before
WYZ015-027-028-050259-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
222 PM MDT WED JUL 4 2001

...A TORNADO WATCH HAS BEEN ISSUED FOR JOHNSON AND EASTERN NATRONA
COUNTIES UNTIL 9 PM MDT THIS EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A
TORNADO WATCH FOR JOHNSON COUNTY AND EASTERN NATRONA COUNTY UNTIL
9 PM MDT.  A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS PRODUCING TORNADOES.  LARGE HAIL AND DAMAGING WIND
ARE ALSO POSSIBLE.

PEOPLE IN JOHNSON AND EASTERN NATRONA COUNTIES SHOULD KEEP ALERT
FOR TORNADOES AND SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

WCJIN-WYNE
C.BAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:06 PM MDTSevere Thunderstorm WarningRIWJohnson24 min
Jul 4, 2:30 PM MDTSevere Thunderstorm WarningRIWJohnson30 min
Jul 4, 2:43 PM MDTTornado WarningRIWJohnson32 min
Jul 4, 2:44 PM MDTSevere Thunderstorm WarningRIWFremont, Hot Springs31 min
Jul 4, 3:45 PM MDTSevere Thunderstorm WarningRIWJohnson30 min
Jul 4, 4:30 PM MDTSevere Thunderstorm WarningRIWFremont30 min
Jul 4, 5:06 PM MDTSevere Thunderstorm WarningRIWJohnson29 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.